Hail, Rawlins
- When
- August 9, 3:50 AM CST
- Where
- Rawlins County, 1.48 mi NNW of Blakeman
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -101.130
Spotter reports penny sized hail that covered the ground.
Thunderstorms developed during the early morning hours on the 9th across northwest Kansas and led to penny to quarter size hail in Rawlins county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed during the early morning hours on the 9th across northwest Kansas and led to penny to quarter size hail in Rawlins county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 8, 11:53 PM CST, 3 hours 57 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 1153 PM MDT Fri Aug 8 2025 .KEY MESSAGES... - Isolated to scattered thunderstorms are possible this afternoon and evening, a few of which could be strong to severe. Strong wind gusts are the main hazard, but large hail and a brief landspout tornado can't be ruled out. - Temperatures trend cooler over the weekend, and additional storm chances exist during the afternoon and evening of both Saturday and Sunday, with the highest chances being in eastern Colorado. Strong to severe storms are possible. && .UPDATE... Issued at 705 PM MDT Fri Aug 8 2025 We have allowed the Heat Advisory to expire as scheduled. Temperatures are cooling across the area. Additionally, the severe weather threat is waning for this evening, but there is still some risk for severe storms until about 2 AM MT. && .SHORT TERM /THROUGH TONIGHT/... Issued at 1245 PM MDT Fri Aug 8 2025 A sfc trough is evident in 18z obs, roughly extending from near Hill City, KS, northward to Cherry County, NE, and minor sfc pressure falls (a millibar or two) have been noted over the last several hours. Much of the short-term forecast hinges on the dewpoints, and 18z obs show a gradient ranging from 40s east of a St. Francis to Leoti line to 55+ east of a Colby to Scott City line. Two areas of high clouds are present, one across southern CO and the other across NW CO. Across the drier air and cloud free parts of the CWA, temps have outpaced guidance, with Goodland reaching 100 degF at 10 AM MT, and Goodland and St. Francis at 105 and 102 degrees, respectively, as of 18z. With the dry air across eastern CO, there is still concern about periods of near-critical fire danger through this afternoon, but wind gusts should stay below 30 mph, and to this point observed wind gusts have been around 20 mph. There is a weak boundary evident on radar, with winds shifting from NW to NNW following it's passage. Dewpoints are a bit higher behind this feature, and as its interacting with the considerably hotter air in place across Kit Carson, Cheyenne (KS) and Sherman counties, there has been an uptick in the vertical growth of the Cu field. This seems like the most likely area for t-storm development in our area between 1-3 PM MT. Elsewhere, there is agitated Cu beneath the high clouds across SE CO, and convective development is eventually expected to occur in this area and spread NE into the GLD CWA. Given the dry air across the western portions of the CWA, the main hazard will be gusty winds (with isolated gusts over 70 mph possible). If storms manage to persist farther east into the higher dewpoint air, the hail threat could increase. The landspout tornado threat is low, but not zero, especially if storms develop and remain in the vicinity of a boundary. The best window for severe storms will be between 1 PM and 6 PM MT. Several heat bursts were recorded in obs last night, including Goodland which rose 12 degF in an hour to 97 degF at 10 PM MT. While most of these did not register strong wind gusts at observation sites, we did receive a few public reports that locally strong winds were associated with some of the heat bursts. There could be additional heat bursts this evening after the sfc decouples and isolated/scattered convection persists into the late evening ahead of the cold front, but with the southward advance of the cold front overnight I do not anticipate the heat bursts to continue overnight. Models continue to show much higher moisture content behind the cold front. There is some concern that despite modest sustained winds behind the front, this increase in moisture could lead to fog and/or stratus, which is not currently captured by model guidance. Additionally, the northeast wind direction will result in an upslope component to the low-level flow. Satellite imagery and obs from across NE/SD this morning showed a stratus deck with ceilings between 1-3km AGL, and would not be surprised if a similar deck occurred in the post-frontal regime early Sat AM. MAV/MET guidance have had a better handle on some of the other recent fog/stratus events, and these guidance sources do have much higher cloud cover early Sat AM than other models, so trended the sky cover forecast higher (but still may not be high enough). && .LONG TERM /SATURDAY THROUGH FRIDAY/... Issued at 1247 PM MDT Fri Aug 8 2025 The expectation remains that the cold front will push south of the CWA for the daytime hours tomorrow, and the post-frontal regime will feature cooler temps with highs in the upper 80s/near 90F. It is expected to be more humid, however, as most models show a plume of higher dewpoints positioned across the CWA, ranging from the low 60s in east CO to near 70F in the eastern CWA. (Notably, some models have this swath of higher moisture shunted completely south of the CWA). While most of the area should stay dry through mid- afternoon, convection is expected to develop along the Front Range and moderate 500mb westerly winds (35-45 knots) within the base of the upper trough should help advect this activity eastward. Thanks to the expected higher dewpoints, these storms should move into an environment with greater instability than what has been present in recent days, with forecast MUCAPE values of 2000-3500 J/kg. With decent upper level flow, deep layer shear values approach 40 knots, and this parameter space will be conditionally supportive of severe storms. There are still a number of questions complicating Saturday's severe storm forecast, including the potential influence of anvil shading from the initial convection along the Front Range and what impact it will have on the thermodynamics across our area. Forecast hodographs are straight, with the mean wind almost due east (tracking directly parallel to the anvil level winds), and bunkers motions for right/left movers are not sufficiently deviant to avoid their own anvil shading. NAM forecast soundings show a subtle warm nose (cap), so the loss of insolation could dramatically reduce the severe threat. For now, a marginal risk feels appropriate given the uncertainties, but if everything comes together favorably, the parameter space could support significant severe hazards (wind gusts over 70 mph and hail larger than 2"). CAMs do not agree on the storm timing, but do suggest that storms and associated severe risk could continue into late Sat night. Another round of storm development is expected along the Front Range Sunday, aided by a slow-moving upper wave. This will keep precip chances in the forecast for Sun afternoon-evening, increasing with westward extent. Once again, there is a conditional threat for strong to severe storms, although the latest guidance does suggest that instability values on Sun will be lower relative to Sat. Can't rule out some lingering precip into the early parts of next week as a weak upper level trough slowly shifts east of the areal. Otherwise, next week is looking mostly dry with warming temperatures as upper level ridging builds over the Plains. High temps are forecast to rise from the low/mid 80s on Mon to mid/upper 90s Wed-Fri. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1150 PM MDT Fri Aug 8 2025 For KGLD & KMCK... VFR conditions are forecast for both terminals. The main concern is for thunderstorms the first few hours and during the late afternoon and evening hours. Thunderstorms are moving out of the area, and should be mostly over by 10Z. Once they clear, skies should generally clear through the morning with winds staying roughly from the north to northeast. Storms are forecast to develop and move in from the west around and after 00Z. KGLD is more likely to see storms during the evening compared to KMCK, but both have a chance. Be alert for frequent lightning, wind gusts around 50kts, and large hail. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...CA SHORT TERM...Erwin LONG TERM...Erwin AVIATION...KAK
Hazardous Weather Outlook National Weather Service Goodland KS 226 AM MDT Sat Aug 9 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100830- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 226 AM MDT Sat Aug 9 2025 /326 AM CDT Sat Aug 9 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe storms are possible again today, mainly during the evening and overnight hours. Hazards include wind gusts up to 80 mph, hail up to 3 inches, and maybe a tornado. Nuisance flooding also remains possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Sunday, severe storms are possible again during the afternoon and evening hours. Damaging wind gusts and large hail look to be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Goodland KS
141 AM MDT Sat Aug 9 2025
COZ090-KSZ001-NEZ079-090815-
Yuma County CO-Cheyenne KS-Dundy NE-
141 AM MDT Sat Aug 9 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA THROUGH 215 AM
MDT/315 AM CDT/...
At 141 AM MDT/241 AM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from 5 miles south of
Enders Reservoir State Recreation Area to 8 miles west of Benkelman
to 9 miles northeast of Cope. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Benkelman around 145 AM MDT.
This includes Highway 385 between mile markers 216 and 259.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4035 10205 4035 10132 4000 10133 4000 10141
3969 10225 3966 10268 3994 10280 4042 10205
TIME...MOT...LOC 0741Z 267DEG 28KT 4036 10151 4003 10169 3973 10269
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
AlexanderSpecial Weather Statement
National Weather Service Goodland KS
211 AM MDT Sat Aug 9 2025
COZ090-KSZ001-090845-
Yuma County CO-Cheyenne KS-
211 AM MDT Sat Aug 9 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND WESTERN CHEYENNE COUNTIES IN NORTHWESTERN
KANSAS THROUGH 245 AM MDT/345 AM CDT/...
At 210 AM MDT/310 AM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Bonny Reservoir, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Yuma
County in northeastern Colorado and western Cheyenne Counties in
northwestern Kansas, including the following locations... Hale,
Beecher Island, and Idalia.
This includes Highway 385 near mile marker 210, and between mile
markers 212 and 236.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4000 10177 3960 10176 3961 10231 3998 10232
4000 10205
TIME...MOT...LOC 0810Z 268DEG 30KT 3972 10221
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
AlexanderSpecial Weather Statement
National Weather Service Goodland KS
227 AM MDT Sat Aug 9 2025
KSZ001-NEZ079-090845-
Cheyenne KS-Dundy NE-
227 AM MDT Sat Aug 9 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND SOUTH CENTRAL DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA THROUGH 245 AM MDT/345 AM CDT/...
At 226 AM MDT/326 AM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles east of Haigler, or 15 miles north of St.
Francis, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Cheyenne County in northwestern Kansas and south central Dundy
Counties in southwestern Nebraska, including the following
locations... Parks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3994 10184 4005 10190 4014 10162 3993 10156
TIME...MOT...LOC 0826Z 256DEG 31KT 3999 10182
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
AlexanderSpecial Weather Statement
National Weather Service Goodland KS
244 AM MDT Sat Aug 9 2025
KSZ001-NEZ079-080-090915-
Cheyenne KS-Hitchcock NE-Dundy NE-
244 AM MDT Sat Aug 9 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS...SOUTHEASTERN DUNDY AND NORTHWESTERN HITCHCOCK
COUNTIES IN SOUTHWESTERN NEBRASKA THROUGH 315 AM MDT/415 AM CDT/...
At 243 AM MDT/343 AM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from 10 miles northeast
of Benkelman to 10 miles north of St. Francis. Movement was east at
35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Benkelman around 250 AM MDT.
Stratton around 400 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4032 10104 4004 10127 4000 10141 3990 10141
3987 10184 4015 10175
TIME...MOT...LOC 0843Z 257DEG 30KT 4018 10143 3992 10176
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AlexanderSpecial Weather Statement
National Weather Service Goodland KS
346 AM CDT Sat Aug 9 2025
NEZ080-081-090915-
Red Willow NE-Hitchcock NE-
346 AM CDT Sat Aug 9 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RED WILLOW AND
NORTHEASTERN HITCHCOCK COUNTIES THROUGH 415 AM CDT...
At 346 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Culbertson, or 8 miles northeast of Trenton,
moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Culbertson around 350 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4015 10046 4016 10117 4035 10102 4035 10051
TIME...MOT...LOC 0846Z 257DEG 35KT 4027 10090
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
AlexanderSpecial Weather Statement
National Weather Service Goodland KS
422 AM CDT Sat Aug 9 2025
KSZ001-002-090945-
Rawlins KS-Cheyenne KS-
422 AM CDT Sat Aug 9 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHEYENNE AND
WESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS THROUGH 445 AM CDT...
At 422 AM CDT, Doppler radar was tracking a strong thunderstorm near
McDonald, or 19 miles west of Atwood, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Cheyenne and western Rawlins Counties in northwestern Kansas,
including the following locations... Beardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This thunderstorm is producing minor accumulations of hail, which
will make driving hazardous, similar to snow or ice. If you must
travel, be aware of rapidly changing road condtitions.
&&
LAT...LON 3962 10123 3968 10152 3985 10151 4000 10132
4000 10103
TIME...MOT...LOC 0922Z 272DEG 35KT 3977 10140
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AlexanderThe Goodland radar (KGLD), 72 km away, was scanning. The volume nearest the first event began at 09:51 UTC.
2 hail. Local standard time, as filed.
Spotter reports penny sized hail that covered the ground.
A CO-OP Observer reported hail ranging from pea to quarters in size. Hail occurred before the rain did.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281317, 1281318.